Montana, 2022

Damaging Wind and Heavy Rain in Montana, July 25, 2022

July 25, 2022 · NWS TFX · 2 events in 1 county or zone

A northwest flow aloft combined with a passing Canadian cold front bringing scattered showers and thunderstorms to much of North Central, Central, and Southwest Montana through the overnight hours. Temperatures fell into the 60s behind the front, along with some northerly winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A northwest flow aloft combined with a passing Canadian cold front bringing scattered showers and thunderstorms to much of North Central, Central, and Southwest Montana through the overnight hours. Temperatures fell into the 60s behind the front, along with some northerly winds. The front; however, was quick moving and exited the CWA by the following morning, allowing warmer air to move back in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 25, 4:52 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 25, 4:52 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
552 PM MDT Mon Jul 25 2022

...Aviation Section Updated...

.SYNOPSIS...
A Canadian cold front is expected to bring isolated showers and
thunderstorms to North Central and Central Montana this evening.
This front will help cool temperatures to below normal over the
plains through Tuesday, but temperatures will remain closer to
normal in Southwest Montana. Temperatures will be near normal for
Wednesday with calm conditions until Thursday when our next
chance of showers can be expected for Southwest Montana.

&&

.DISCUSSION...

Tonight through Tuesday night... With a northwest flow aloft and
a canadian surface cold front moving across our CWA this
afternoon through this evening, we can expect isolated showers and
thunderstorms tonight. Showers are expected to move from North
Central Montana southeastward across our CWA. As the cold front
begins to exit the region this evening, surface winds will begin
to become calmer overnight and shift towards the east tomorrow.
Temperatures will be slightly cooler than normal for Tuesday with
generally light and variable winds. An upper level ridge
redevelops on Wednesday with mostly dry conditions. Webb

Wednesday through next Monday... The northwesterly flow aloft will
become more anticyclonic Wednesday through Friday as a high
pressure ridge starts to shift east towards the area. This will
hinder shower and thunderstorm development somewhat; however,
moisture in the flow will combine with instability from warming
temperatures to keep a chance of showers and storms over the
western and southwest Montana mountains, especially on Thursday.
Current model forecasts have the somewhat weak ridge moving into
Montana Friday into Saturday, which could cause temperatures to
warm to between 5 and 10 degrees above normal; as this is
climatologically the warmest week of the year, this will need to
be monitored for possible highlights for heat if the ridge is
forecast to strengthen much more. However, a shortwave trough is
forecast to break down the ridge Sunday into Monday, which will
likely keep temperatures from warming too much and bring a chance
for showers and thunderstorms.
-Coulston

&&

.AVIATION...
552 PM MDT Mon Jul 25 2022 (25/00Z TAF period)

Vicinity showers and thunderstorms are possible this evening across
North central terminals. Most storms are expected to diminish
between 03Z and 06z Tuesday. Generally VFR conditions are expected
overnight through Tuesday morning. Webb

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  82  55  86 /  60  10   0   0
CTB  53  77  55  80 /  50   0   0   0
HLN  59  87  58  91 /  20   0   0   0
BZN  54  86  53  90 /  20  10   0   0
WYS  44  81  43  83 /  10  10   0   0
DLN  51  84  51  86 /   0   0   0   0
HVR  55  81  56  83 /  20   0   0   0
LWT  53  78  52  81 /  60  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 25, 5:51 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
651 PM MDT Mon Jul 25 2022

MTZ009-260115-
Northern Rocky Mountain Front MT-
651 PM MDT Mon Jul 25 2022

...A strong thunderstorm will impact portions of south central
Glacier County through 715 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kiowa, or 46 miles northeast of Evergreen, moving southeast at 20
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kiowa, East Glacier Park Village, East Glacier Park and Starr School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4870 11321 4843 11296 4832 11336 4834 11338
      4837 11334 4842 11335 4842 11340 4846 11348
      4855 11347 4855 11350 4859 11356
TIME...MOT...LOC 0050Z 331DEG 16KT 4857 11339

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

HART

The radar

The Missoula radar (KMSX), 193 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Glacier

When
July 25, 6:10 PM MST
Where
Glacier County, 0.83 mi SSW of St Mary
Reported by
Mesonet
Coordinates
48.740, -113.430

Mesonet station MRYM8 (Glacier National Park, St. Mary) 1 SSW MT US measured 1.34 inches of heavy rainfall.

Thunderstorm Wind, Glacier

When
July 25, 6:30 PM MST
Where
Glacier County, 6.16 mi ESE of Bison
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.360, -113.110

Mesonet station DCRM8 (Deep Creek Raws) measured a 62 mph wind gust.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037931, 1033897.